Patient Monitoring Techniques Flashcards
6 cards from real DAANCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Patient Monitoring Techniques flashcards as text
During deep sedation with IV midazolam and fentanyl, a patient's capnography waveform suddenly changes from a normal square-wave pattern to a sloped, shark-fin appearance. The oxygen saturation remains at 97%. What is the MOST likely explanation for this waveform change?
Answer: Partial airway obstruction causing incomplete exhalation
A shark-fin or sloped capnography waveform indicates obstructive pathology — the ascending phase is prolonged because gas empties unevenly from partially obstructed airways. This pattern is the hallmark of bronchospasm or partial upper airway obstruction and can precede a dangerous drop in SpO₂ by several minutes. The normal SpO₂ at this point reflects the lag time between ventilatory changes and pulse oximetry readings, making capnography the earlier and more sensitive warning sign.
A 58-year-old patient on chronic beta-blocker therapy undergoes IV sedation. Following an inadvertent intra-arterial injection of local anesthetic, you observe significant hypertension and tachycardia. Why is the tachycardia response in this patient considered a particularly UNRELIABLE adverse-event indicator compared to a patient not on beta-blockers?
Answer: Beta-blockers competitively block adrenergic receptors, blunting but not eliminating the tachycardic response, causing the rate to plateau at a falsely reassuring level
Beta-blockers competitively antagonize catecholamine stimulation at β₁ receptors, so sympathetic surges still produce some rate increase, but the response is attenuated and may plateau at a level (e.g., 90 bpm) that appears non-alarming. Clinicians relying on heart rate as a primary stress indicator can be falsely reassured. Blood pressure, diaphoresis, and other sympathetic signs must be weighted more heavily in these patients. The incorrect options describe absolute blockade (pharmacologically inaccurate), upregulation (applies to sudden withdrawal, not chronic use), and selective diastolic effects (not how beta-blockers work).
During office-based deep sedation, bispectral index (BIS) monitoring reads 42. The patient's eyes are closed, they are unresponsive to verbal command, but respond purposefully to painful stimulus. Which sedation level does this MOST accurately correspond to, and what is the primary clinical concern at this BIS value?
Answer: Deep sedation; the patient is at the boundary where loss of protective airway reflexes and respiratory depression become likely
A BIS value of 40–60 corresponds to the deep sedation/general anesthesia spectrum. At BIS 42, the patient is in deep sedation — they respond to noxious stimuli but not verbal commands, placing them at the cusp where protective airway reflexes (gag, swallow) may be impaired and spontaneous ventilation can become inadequate. The DAANCE-relevant concern is that this level requires the same airway vigilance as general anesthesia. BIS ≤60 does NOT automatically require reversal; reversal agents are indicated by clinical assessment, not BIS thresholds alone.
A patient receiving IV ketamine for dissociative sedation maintains spontaneous respirations but develops nystagmus, purposeless movements, and a blood pressure of 178/102 mmHg (baseline 124/78). Heart rate is 108 bpm. Which monitoring parameter would be LEAST useful for guiding further ketamine redosing decisions in this clinical context?
Answer: Pulse oximetry SpO₂
Ketamine is a dissociative anesthetic that predictably causes sympathomimetic cardiovascular stimulation (hypertension, tachycardia), nystagmus, and emergence phenomena while preserving airway reflexes and spontaneous ventilation. In this context, SpO₂ is the LEAST useful guide for redosing decisions because ketamine maintains oxygenation even at deeper dissociation levels — it won't meaningfully change until a respiratory complication occurs. Blood pressure and heart rate trends reflect the depth of sympathetic activation, and level of consciousness via verbal/command response is the primary clinical gauge for dissociation depth and the need for additional dosing.
A patient sedated with IV dexmedetomidine suddenly develops a heart rate of 34 bpm with a blood pressure of 88/52 mmHg during the first 15 minutes of a loading infusion. Capnography shows a normal waveform at 16 breaths/min. What is the MOST appropriate INITIAL intervention?
Answer: Pause or slow the dexmedetomidine infusion rate and administer IV atropine if bradycardia persists with hemodynamic compromise
Dexmedetomidine is a selective α₂ agonist that commonly causes bradycardia and hypotension, particularly during rapid loading infusions, due to decreased central sympathetic outflow and a direct vasoconstrictive peripheral effect. The first-line response is to reduce or pause the infusion rate. If bradycardia with hemodynamic instability persists, IV atropine (an anticholinergic) is appropriate to increase heart rate. Epinephrine is inappropriate here — there are no anaphylactic signs (urticaria, bronchospasm, angioedema). Flumazenil reverses benzodiazepines, not dexmedetomidine. Bag-valve-mask is not indicated as capnography confirms adequate spontaneous ventilation.
During recovery monitoring post-sedation, a patient achieves a modified Aldrete score of 8 (SpO₂ 2 points, activity 2 points, circulation 2 points, consciousness 1 point, respiration 1 point). The patient is breathing room air with SpO₂ 94%, has spontaneous movement of all extremities, blood pressure within 20% of baseline, opens eyes to verbal stimulation only, and exhibits shallow but unlabored respirations. Which criterion is MOST likely preventing this patient from meeting discharge readiness, and what targeted assessment should follow?
Answer: The consciousness and respiration subscores each at 1 indicate residual CNS and ventilatory depression; a stir-up regimen and repeat assessment in 15 minutes with airway opening maneuvers should be performed
Although a total Aldrete score of 8 is often cited as a discharge threshold, the COMPOSITION of that score matters. Here, both consciousness (opens eyes to stimulation only, not spontaneously) and respiration (shallow) are at their minimum acceptable values of 1 — signaling that CNS and respiratory depression from sedative agents has not fully resolved. Discharging based solely on the numeric total ignores the qualitative pattern. A stir-up regimen (encouraging deep breathing, repositioning), allowing more time for drug metabolism, and reassessing in 15 minutes is the appropriate next step. Simply applying supplemental O₂ masks the ventilatory concern without addressing the underlying cause.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- aaoms.org — Retake fee, test delivery, eligibility, fees, exam format, passing score, renewal, retake policy, score release, time limit · verified Oct 2026